Mothers who are addicted to a certain substance like heroin, codeine, and other drugs, while pregnant, poses a big risk to the infant that they are carrying. These mothers provide big health threats to their kids not just in the short run but in the long run. Infants are the most at risk with this kind of phenomenon. More often than not, the baby inside becomes addicted and dependent on the drugs too. That is medically unacceptable and morally inexplicable of course. Infants are pure things to be put through this, especially in the hands of a mother. The ugly thing about this is, even after they are born, the baby is still dependent on the drugs their mothers used while he or she was still inside her.
The other worst thing about this phenomenon is the child develops tolerance in certain drugs like painkillers. What if infants need pain killer on some illness he or she will be developing in the future? He or she will not be able to use it because he or she developed toleration for the drug. When infants are finally outside of the womb, they are no longer exposed to these addictive drugs. However, they stay dependent on it. They stay dependent for as long as months or years. Worse, they carry the burden of being dependent on it even when they are older. There risk factors and symptoms for a child who are dependent on drugs and who are not exposed to it anymore, this is what you call the neonatal abstinence syndrome or NAS.
What are the Symptoms of NAS?
The symptoms of NAS differ in terms of the kind and amount of usage the mother used when the infant was still in her womb. The long term effects also differ because of the kind and the number of drugs used. However, these are the common symptoms your baby would have when he or she is experiencing NAS.
- Long hours of crying and may be hard to be consoled;
- Indigestion, diarrhea, nausea and sudden food vomit;
- Malnutrition, and thinning of the baby’s body;
- Involuntary tremors in different parts on the body especially in the muscles;
- Insomnia and trouble with sleeping;
- Unstable temperature and fevers;
- Breathing pattern problems;
- Erratic heart rate;
- Patches of skin discoloration.
- The baby might be smaller than usual;
- As the baby gets older, he or she might be less attentive to school matters
At other times, babies do not develop symptoms of NAS, but it can be seen later on. Admit your child to the hospital if you see the following symptoms:
- Stops breathing
- Baby is breathing but the breathing is labored and hard
- Develops skin discoloration or the skin and nails are turning blue
- Cries for awhile and cannot be consoled in any way
- Develops no appetite for milk
How Would Pediatricians Diagnose NAS in Infants?
The doctor will conduct a series of interviews with the mother who used drugs during her pregnancy. She will be asked on what types and kinds of drugs is she using, what are the intervals of usage, the amount of the certain drug when she uses it, and so on and so forth. The doctor will also collect samples of the baby’s blood, urine, and feces. The doctors have these scorecards to evaluate the severity of the child’s dependence on the drug. When all pieces of evidence have been collected, the doctor will diagnose or completely debunk the NAS diagnosis. If there is confirmed NAS, in the infant, then the doctor will concoct a series of treatment and medication to the child.
To treat NAS, the doctor will require the infant and the mother to stay in the hospital ward in one week. This is so, the infant can be under strict scrutiny and observation. In addition to that, if ever, the infant experiences discomfort or symptom because of NAS, the hospital can readily cater to the need of the child. The child should stay close as possible to the mother, skin to skin contact is necessary, so the child could feel secure at all times. The room is designed to give supreme care to the child. Everything inside the room is designed to lessen the feeling of irritability of the child. The room should be dimly lit, the room should be fresh and clean at all times. The environmental noise should be calming and not irritating.
The nutrition of the child is also at most. The calories that the infant with NAS needs is higher than usual. So, milk should have a high-calorie formula to it. The child may also be fed on a breastmilk formula from the mother, given that the mother is already clean of the substance and she is no longer using the drug. If therapeutic and environmental treatment is not working, the doctor may recommend to let the child undergo withdrawal treatment. The doctor might let the child take in a similar drug that he or she has been dependent on. The intake will decrease in time until the child is completely independent of the drug.
Your child is an infant and needs the utmost care for it to grow healthy. If your baby develops these kinds of symptoms, it is not helpful to medicate him or her yourself. You need the expertise of experts and doctors. You need to commit to yourself as a mother to stop using substances in your lifetime. Your child is the most at risk with the substances you are exposing to him or her. The above-mentioned facts about NAS are just educational and the surface of the study. If you want to know further about the syndrome you can talk to your doctor about it and learn more ways on how to treat this.